Exponentially stable nonlinear systems have polynomial Lyapunov functions on bounded regions

Research output: Contribution to journalArticle

42 Scopus citations

Abstract

This paper presents a proof that existence of a polynomial Lyapunov function is necessary and sufficient for exponential stability of a sufficiently smooth nonlinear vector field on a bounded set. The main result states that if there exists an n-times continuously differentiable Lyapunov function which proves exponential stability on a bounded subset of BBRn, then there exists a polynomial Lyapunov function which proves exponential stability on the same region. Such a continuous Lyapunov function will exist if, for example, the vector field is at least n-times continuously differentiable. The proof is based on a generalization of the Weierstrass approximation theorem to differentiable functions in several variables. Specifically, polynomials can be used to approximate a differentiable function, using the Sobolev norm W1, ∞ to any desired accuracy. This approximation result is combined with the second-order Taylor series expansion to show that polynomial Lyapunov functions can approximate continuous Lyapunov functions arbitrarily well on bounded sets. The investigation is motivated by the use of polynomial optimization algorithms to construct polynomial Lyapunov functions.

Original languageEnglish (US)
Pages (from-to)979-987
Number of pages9
JournalIEEE Transactions on Automatic Control
Volume54
Issue number5
DOIs
StatePublished - May 8 2009
Externally publishedYes

Keywords

  • Exponential stability
  • Lyapunov methods
  • Polynomial approximation
  • Polynomials
  • Sum of squares

ASJC Scopus subject areas

  • Control and Systems Engineering
  • Computer Science Applications
  • Electrical and Electronic Engineering

Fingerprint Dive into the research topics of 'Exponentially stable nonlinear systems have polynomial Lyapunov functions on bounded regions'. Together they form a unique fingerprint.

  • Cite this